Results 1 to 3 of 3
Like Tree1Likes
  • 1 Post By Loriloo
Done Tapering Off Hydromorphone
  1. #1
    Loriloo is offline New Member
    Join Date
    Jan 2016
    Location
    Columbus, Ohio
    Posts
    3

    Default Done Tapering Off Hydromorphone

    Hi, I am on day 4 of freedom from a 17 year 28 mg/day Dilaudid habit. My doctor had me taper over 6 weeks and although I resisted at first, I am so glad I'm finally free. I was terrified of withdrawals. The taper itself wasn't too bad with mostly extreme fatigue and that creepy crawly RLS feeling at times, however I was never sick in any other way. I took the jump last Friday and was surprised that it seemed so easy with zero W/D symptoms, although I am still a bit fatigued and occasionally have the RLS feeling late at night. During the taper I wasn't surprised that physical sensations returned, but what I wasn't prepared for was the emotional tidal wave that hit me about a week or so before I jumped. It was like my emotions intensified 100 fold which I suspect probably just returned to a normal level. So far this has not been a bad thing. I feel very positive and happy about being done with this evil drug and things are looking great....

    My question is what will happen next? I've read about PAWS, but I don't know what to expect. I'm feeling pretty good, just waiting for my energy to return to a reasonable level. I'm hoping I don't have any PAWS symptoms. Is this possible?
    Catrina likes this.

  2. #2
    Catrina is offline Diamond Member
    Join Date
    Jan 2010
    Posts
    5,520

    Default

    Quote Originally Posted by Loriloo View Post
    Hi, I am on day 4 of freedom from a 17 year 28 mg/day Dilaudid habit. My doctor had me taper over 6 weeks and although I resisted at first, I am so glad I'm finally free. I was terrified of withdrawals. The taper itself wasn't too bad with mostly extreme fatigue and that creepy crawly RLS feeling at times, however I was never sick in any other way. I took the jump last Friday and was surprised that it seemed so easy with zero W/D symptoms, although I am still a bit fatigued and occasionally have the RLS feeling late at night. During the taper I wasn't surprised that physical sensations returned, but what I wasn't prepared for was the emotional tidal wave that hit me about a week or so before I jumped. It was like my emotions intensified 100 fold which I suspect probably just returned to a normal level. So far this has not been a bad thing. I feel very positive and happy about being done with this evil drug and things are looking great....

    My question is what will happen next? I've read about PAWS, but I don't know what to expect. I'm feeling pretty good, just waiting for my energy to return to a reasonable level. I'm hoping I don't have any PAWS symptoms. Is this possible?
    Welcome Loriloo,

    Nicely done! Completing a taper successfully is a huge victory so congratulations! It's something that many, MANY people simply can't do. I was one of them. It's not that I didn't try to taper because I did. More than once but I just couldn't stick with it and so in the end, I had to detox cold turkey.

    While it's true that PAWS is always a possibility, try not to stress about it because it's not nearly as common as you may think. The lethargy that you are experiencing right now is a part of your early recovery and will probably hang out for a couple of weeks but will steadily improve. PAWS is the reappearance of detox symptoms weeks or months from now and most people do not experience it. I took enormous amounts of all kinds of different opiates for nearly 20 years. I have also detoxed cold turkey countless times. I have never had PAWS. Ever. PAWS is possible but not inevitable. How are you sleeping? Being able to consistently get a good night's sleep is typically one of the things that takes the longest to return. If you're getting some sleep now, that bodes well for you. If you're still having some trouble, just know that this isn't surprising and is very typical. Don't let it frustrate you and things will turn around with just a little more time.

    Have you considered and began to plan for your long-term recovery? Getting clean is the easy part (believe it or not). Staying clean becomes the challenge and we have to be proactive. Meetings, therapy, any and all kinds of support make our chances of maintaining our sobriety greater.

    Read plenty of threads here start to finish. You'll find tons of inspiration by reading the stories of others and it will help you to know what to expect for yourself over the coming weeks and months. There are just some things that are the same for each of us even if the timeline varies from person to person a little. Keep posting. Many of us use/used our own thread here to journal. As you move forward with your journey, you'll be able to look back and see your progress This Forum's membership is an amazing group of people who will happily support you and will try and answer any questions you might have. It makes things a little bit easier being able to be open and honest with people who can completely identify with you and you with them and you'll never have to worry about being judged. That won't happen around here.

    You're doing great and it's going to get better and better.

    Peace,

    Cat

  3. #3
    Loriloo is offline New Member
    Join Date
    Jan 2016
    Location
    Columbus, Ohio
    Posts
    3

    Default

    Thanks for your welcome and reply Cat. Once I made up my mind to do the taper I was determined to see it all the way through. It didn't seem too difficult other than the fatigue. I have zero desire to ever consume another opiate - 17 years was plenty for me, sort of like when you eat too much and don't want to even think of food! lol. I never had any trouble taking the Dilaudid (mostly) as prescribed for all those years, but I think that's because I was afraid to run out before my next script was due. I'm just so glad it's all behind me. I've waited for many years for this to be a reality. It was very difficult to quit when I had a seemingly endless supply month after month.

    I can't imagine going cold turkey like so many people seem to have done. I'm guessing that going through sheer hell of withdrawals would make you think twice about ever backsliding. You said you went CT countless times. It must have been torturous! I stayed on Dilaudid all those years because I was scared to death of withdrawals. My old doctor just kept writing that prescription and I obliged him by consuming all of them until he retired a few months ago. That's when the trouble began. My new doctor refused to hand me a steady diet of pills and wanted me to taper down a bit and then go on Suboxone. I freaked out of course and I told him I didn't want to trade one addiction for another and he eventually agreed to let me taper completely off the Dilaudid. Once he agreed I was very ready and very motivated.

    As for sleeping, I've been doing OK. Seems like I've had more trouble sleeping since I've made the jump. I will say that I've taken a lot of Tylenol PM over the last 6 weeks, but I don't want to keep relying on any type of drug for any reason.

    I'm so happy to hear that PAWS is not as common as I thought it was. I'm feeling pretty good and my head is in a good place so I'd hate to have that interrupted. I am looking forward to feeling better and better and also having a normal energy level which is something I haven't had in years. I find that if I force myself to keep moving I don't notice the fatigue as much until I wind down for the day and that's when the RLS sometimes returns. The RLS feeling is the part of this whole experience that I've hated the most. I'll just keep moving forward until I feel normal again.

    I haven't decided yet what, if anything, I will do for long term recovery. I have a great support system of friends and my best friend has been my rock. He's there every step of the way and he said he's determined to do whatever he can to help me along on my journey. Besides my own sheer determination, he has been the biggest factor of my success so far. I suppose I might need some counseling down the road and I'll cross that bridge if I come to it. Until then I have no desire to to ever see another opiate again! Hoping my new found aversion to them is a lasting thing.

    I will take your advice and read more of the threads on here. I've read some of them and I'm quite impressed with how giving and open people are! It's been great to read the many successes people have had and I hope to be one of them....

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22